Arizona, 2017

Flash Flooding and Damaging Winds in Arizona, August 10, 2017

August 10, 2017 · NWS PSR · 5 events in 1 county or zone

Strong thunderstorms developed across portions of La Paz County during the afternoon hours on August 10th; the stronger storms produced strong damaging microburst winds as well as locally heavy rainfall. Intense rainfall led to episodes of flash flooding which primarily affected the interstate 10 corridor from Quartzsite through Brenda.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms developed across portions of La Paz County during the afternoon hours on August 10th; the stronger storms produced strong damaging microburst winds as well as locally heavy rainfall. Intense rainfall led to episodes of flash flooding which primarily affected the interstate 10 corridor from Quartzsite through Brenda. At 1617MST Flash flooding resulted in the closure of highway 95 at milepost 104 in Quartzsite; earlier at about 1500MST the eastbound lane of Interstate 10 in Quartzsite was closed due to flooding. The strong storms also produced damaging microburst winds in Quartzsite which downed power lines and shredded metal sheet roofs; damaging winds also damaged RVs east of Brenda. No injuries were reported due to the wind damage or flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 8:55 AM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 10, 8:55 AM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 AM MST Thu Aug 10 2017

&&

.SYNOPSIS...
Expect humidity to increase in many areas today as Monsoon
moisture returns to the region. Accordingly, storm chances return
to the lower deserts of Arizona and expand into much of southeast
California by Saturday. With higher humidity and more cloudiness,
high temperatures will trend downward as well. A drying trend
begins from west to east on Monday.

&&

.DISCUSSION...

A turn towards a more active monsoon pattern can already be seen
across the region this morning. Outflow from the remains of a very
large MCV over northern Sonora, Mexico has pushed into SW AZ/SE CA
this morning, pushing the dewpoints across the Yuma area well up
into the 70s/very close to 80 degrees! Mid-level moisture/cloudiness
has also pushed into our cwa, with latest 88-D radar imagery showing
virga/light showers across eastern Pinal/southern Gila Counties at
this hour. The latest HRRR high-res model output is showing these
showers dissipating/clearing during the day today, with more
showers/TS developing late this afternoon/evening across southern AZ,
and outflows from these storms moving into south-central AZ during
the mid/late evening hours. As far as the very short-term is
concerned, other than some minor edits to the hourly temp/dewpoint
grids, inherited forecasts are holding up well.

&&

.PREVIOUS DISCUSSION...
Today and Tonight...
Very active convection over Sonora this past evening is now
weakening early this morning. With such widespread activity which
has spilled over to the Gulf of California, would anticipate an
outflow Gulf "surge" moving into our forecast area today. This
slab of maritime tropical air will get thinner the further away
from the Gulf it gets, but expect we will see it overspread most
of our forecast area by late this afternoon. That will mean a more
humid but less hot boundary layer. Both hi-res and larger scale
models depict this scenario to varying degrees. There are pros
and cons to that situation in terms of convective potential
depending upon how much boundary layer cooling there is which
means more CIN. The decaying MCS will likely send some debris
clouds over portions of southern Arizona and possibly some
isolated light showers. Just how much we see will depend a lot on
the strength and track of an MCV (from the Sonora convection). The
models have varying ideas on that. Meanwhile, there will be a
push of lower level easterly winds into southeast Arizona and
possibly into eastern portions of our forecast area. Some of the
hi-res models indicate sufficient convergence to get some isolated
storms to develop over portions of Pinal and Gila Counties. They
also depict redevelopment of storms today over much of Pima
County. Despite the outflows they depict, they are generally
reluctant to develop strong convection over our lower elevations.
However, that would still mean dust storm potential for south-
central AZ.

Friday through Sunday...
Steering flow will initially have a southerly component with the
subtropical high centered over Texas. That changes by Sunday as
troughing over the West Coast makes its presence felt leading to
southwesterly steering aloft. The upper troposphere turns
southwesterly sooner than that. There is good model agreement
that moisture adequate for storms will be in place through Sunday.
Of course that doesn't mean there won't be CIN to contend with
and thus PoPs are not overwhelmingly high. An X factor will be
an inverted trough (currently centered near southern Baja). Models
are slow to track it north of the border and weaken it in the
process. High temps return to normal during this period - possibly
dipping a little below normal over south-central AZ.

Monday through Wednesday...
A Pacific deepens over the West Coast and areas far inland early
next week leading to dry advection and another break in the
Monsoon. PoPs trend down Monday with only slight chances over the
higher terrain of south-central AZ on Tuesday and even more
retreat on Wednesday. Though we have a drying trend, lower heights
and thicknesses keep temps from rebounding much.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Moisture return into southern Arizona will occur today leading to
scattered showers approaching but not affecting the Phoenix area
this morning. Thunderstorm development this afternoon should be
focused mainly to the south of the area, but outflow winds from
these storms are likely to move into the Phoenix area early this
evening. Blowing dust will be a possibility, but still too far out
to include in TAFs besides HZ mention for KIWA. Isolated
shower/thunderstorm activity is possible this evening as a result
of outflows over Phoenix, with mainly showers lingering into
early Friday morning. Wind directions will mostly follow diurnal
trends, but should be influenced this evening by storm outflows.

Southeast California/Southwest Arizona including KIPL and KBLH:

Little to no aviation impacts expected across southeast California
through Friday morning. Winds will favor a southerly direction
with gusty afternoon winds at KBLH. Should see some mid and high
clouds increasing this evening or tonight due to storm activity in
Arizona.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will increase markedly heading into the
weekend with the best opportunities for wetting rains building
into the lower elevations Saturday and Sunday. Somewhat less
storm activity is likely by Tuesday. With moisture surging north,
minimum humidity levels will increase to a 20-40% range while
overnight recovery similarly improves towards a good to excellent
range. Temperatures will cool back to near normal over the weekend
with the increased humidity levels. Outside of thunderstorm
outflows, winds will remain on the light side.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/AJ
AVIATION...Kuhlman
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 10, 1:25 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
125 PM MST THU AUG 10 2017

AZZ533-102115-
Central La Paz AZ-
125 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 215
PM MST...

At 125 PM MST, Doppler radar was tracking a strong thunderstorm over
Brenda, or 36 miles southeast of Parker. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 11393 3362 11407 3378 11405 3369 11380
TIME...MOT...LOC 2025Z 205DEG 3KT 3367 11397

Hernandez

The radar

The Yuma radar (KYUX), 149 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
August 10, 1:59 PM MST to 2:00 PM MST
Where
La Paz County, 1.15 mi E of Brenda
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.680, -113.910

Strong thunderstorms developed across portions of La Paz County during the afternoon hours on August 10th and some affected the Interstate 10 corridor near the town of Brenda. According to a delayed reported received from the public, at about 1400MST strong winds blew the roof off of an RV at the Gateway Ranch RV Resort about one mile east of the town of Brenda. The report came from a renter at the resort who also reported that an awning was blown away and tangled. Multiple trees were also reported to be downed by the strong winds. The damaging wind gusts were estimated to be as high as 75 mph. No injuries were reported due to the strong winds.

Flash Flood, La Paz

When
August 10, 2:30 PM MST to 5:15 PM MST
Where
La Paz County, 7.79 mi E of Quartzsite to 3.64 mi ENE of Quartzsite Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.645, -114.085

Thunderstorms developed across portions of La Paz county during the early afternoon hours on August 10th and some of the stronger storms produced locally heavy rains which led to an episode of flash flooding along the Interstate 10 corridor east of Quartzsite. Based in radar rainfall estimates, peak rain rates approached 2 inches per hour, more than sufficient to cause flash flooding. At 1455MST the Arizona Department of Highways reported that the right (eastbound) lane of Interstate 10 was closed due to flash flooding between mileposts 33 and 34. This was near the intersection of Interstate 10 and U.S. highway 60 about 3 miles southwest of the town of Brenda. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 1421MST and was in effect through 1715MST.

Thunderstorm Wind, La Paz

When
August 10, 3:20 PM MST
Where
La Paz County, 0.9 mi SW of Quartzite
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.660, -114.240

Scattered thunderstorms developed across portions of La Paz County during the afternoon hours on August 10th and some of the stronger storms affected the Interstate 10 corridor near the town of Quartzsite. One of the stronger storms that impacted Quartzsite produced damaging microburst winds estimated to be as high as 70 mph. According to a report from the public, at 1520MST strong winds downed power lines along Main Street in Quartzsite. In addition, the winds shredded off a sheet metal roof from the building across the street from McDonald's and pieces of the roof became caught up in the remaining power lines that were left standing. This report was made via the use of social media and including at least one picture of the damage. A Severe Thunderstorm Warning was in effect at the time of the damage; it was issued at 1456MST and was in effect through 1530MST.

Flash Flood, La Paz

When
August 10, 4:10 PM MST to 7:30 PM MST
Where
La Paz County, 5.05 mi SW of Quartzsite to 4.94 mi WNW of Quartzite
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.607, -114.291

Thunderstorms developed across portions of La Paz County, particularly along the Interstate 10 corridor, during the afternoon hours on August 10th. Some of the stronger storms produced intense rainfall with peak rain rates approaching 2 inches per hour. The very heavy rain led to episodes of flash flooding in the town of Quartzsite and along U.S. highway 95. At 1617MST the Arizona Department of Highways reported that highway 95 was closed in both directions at milepost 104 in Quartzsite due to the flash flooding and flooding was also reported across the town of Quartzsite. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 1527MST and it remained in effect through 1930MST.

Flash Flood, La Paz

When
August 10, 6:30 PM MST to 8:45 PM MST
Where
La Paz County, 9.63 mi S of Quartzsite to 0.54 mi ESE of Ehrenburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
33.511, -114.222

Thunderstorms developed across portions of La Paz county, including the area around Quartzsite, during the evening hours on August 10th and some of the stronger storms produced locally heavy rainfall with peak rain rates up to 2 inches per hour. The heavy rains were sufficient to cause episodes of flash flooding near and to the southwest of the town of Quartzsite. Heavy rain falling on nearby mountains such as the Dome Rock Mountains resulted in rapid runoff which filled area washes such as the Tyson Wash and drained into subdivisions leading to rapid flooding. According to a public report, heavy rainfall on Sawtooth and La Cholla mountains, just northeast of the Dome Rock Mountains, led to heavy runoff which filled a wash that flowed through Rainbow Acres and produced flash flooding. This occurred at about 2000MST in an area around 5 miles to the southwest of Quartzsite. No injuries were reported due to the flooding. A Flash Flood Warning was issued for the area beginning at 1650MST and ending at 2045MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712999, 713159, 713005, 713165, 713167.